First Naloxone Dose Saves Man
Constable Scott Patton had been writing up a quick report while stopped near Allan Gardens when a man came running up to his car yelling for help on Tuesday, July 31.
“He was frantic, he told me someone had overdosed on fentanyl… that others were performing CPR,” he said. “He told me he was behind the church.”
Fentanyl is a powerful prescription painkiller about 100 times more toxic than morphine according to Health Canada. Two milligrams of pure fentanyl (the size of about 4 grains of salt) is enough to kill the average adult. Despite this, it has become a popular street drug.
He found the man at the back door of the Grace Toronto Church at Jarvis and Carlton Sts. with two other men attempting haphazard chest compressions.
“They told me he injected a dose of fentanyl,” said Patton. “I looked him over and he was not breathing and turning purple. He was completely discoloured around his head, neck and arms and his mouth was open. I could only tell his heart was still pumping by seeing a vein bulge in his neck.”
Constable Jeff Wesley, the second officer to arrive, assisted Patton in his assessment.
“I thought this was a perfect opportunity to use naloxone… after being told what he ingested and observing him,” he said, of deciding to use the nasal spray that officers now carry. “I did exactly how I was trained – placed the applicator in his nostril and depressed the plunger using my thumb.”
The effects were almost instantaneous.
“He took a long, deep, laboured breath and slowly started regaining consciousness,” said Patton, who was taken aback by how quickly it had worked. “He started coming around and we asked him to stay laying down until paramedics arrived to assess him.”
Officers are given the kit and training on how to deliver the nasal spray. The same kits are available to the public for free at many pharmacies. It asks those trying to assess a situation to shout and shake the patient, call 9-1-1 and then give one spray into a nostril.
The signs of an opiod overdose include: person can’t be woken up, breathing has slow or stopped, snoring or gurgling sounds, fingernails and lips turn blue or purple, pupils are tiny or eyes are rolling back and/or the body is limp.
The man was taken to hospital shortly afterwards by paramedics and was able to walk down a small flight of steps and into the awaiting ambulance for an assessment at hospital, where he was monitored and cleared medically.
“I’m glad he’s okay and gets a second chance,” Patton said. “I would 100% use it again given a similar set of circumstances.”
He said it is often hard to ascertain what drugs have been consumed as people are often reluctant to share that information with officers when called to an overdose scene. In this case, the witnesses were somewhat forthcoming.
All frontline officers at 51, 52, 14 and 55 Divisions were issued the kits because of the high concentration of drug use downtown as well as supervised drug consumption sites. Frontline supervisors across the rest of the city as well as specialized squads like the Drug Squad have also been issued the kits.
“The intention of the Service quite simply is to save lives. There is an opiod epidemic across the country that has also greatly affected Toronto,” said Inspector Paul MacIntyre, who was part of a team that oversaw the implementation of the program. “Our calls for service regarding overdoses are up, year-to-date, from 903 in 2017 to 1,024 this year. It’s important we provide our members with this lifesaving drug until medical assistance is available.”
Naloxone is used to temporarily reverse the effects of opioid drugs such as fentanyl, percocet, morphine, methadone, heroin and is not useful in reversing overdoses of non-opioid drugs like amphetamines or cocaine.
There have been over 2,600 suspected overdose cases in Toronto hospital emergency rooms from October 2017 until late July 2018 according to Toronto Public Health.
Ontario government resources:
How to use a naloxone kit
Where to get free naloxone kits